North Dakota, 2004Tornadoes and Hail in North Dakota, May 19, 2004
May 19, 2004 · NWS FGF · 42 events in 9 counties and zones
27 hail, 14 tornado, 1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 42
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at May 19, 1:16 PM CST, 2 hours 34 minutes earlier.
Area forecast discussion, May 19, 1:16 PM CST, 2 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
216 PM CDT WED MAY 19 2004
.DISCUSSION...EXTENT OF SEVERE WX THIS EVENING IS THE MAIN FORECAST
CHALLENGE. ETA MODELS CONTINUES TO DEPICT THE CURRENT SITUATION THE
BEST AND WILL CONTINUE TO SIDE WITH IT.
TONITE...LOW PRESSURE CENTERED OVER NORTH CENTRAL ND THIS AFTERNOON
WILL MOVE EAST ALONG A WARM EXTENDING ENE INTO SOUTHERN MANITOBA. A
TRAILING COLD FRONT BACK IN NE MT WILL SWING THROUGH AFTER MIDNIGHT
BUT A THROUGH (WIND SHIFT LINE) AHEAD OF THE FRONT WILL PROVIDE THE
FOCUS FOR THUNDERSTORM DEVELOPMENT. A FEW BREAKS IN THE CLOUDS WILL
LEAD TO RAPID DESTABLIZATION...AND WITH NO CAP IN PLACE...STORMS
SHOULD QUICKLY REACH SEVERE LIMITS. AS THE FRONT APPROACHES...SHEAR
VALUES WILL INCREASE WITH THE FLOW BACKING FROM SOUTH TO THE WEST
WITH HEIGHT AND TIME. LARGE HAIL WILL BE THE MAIN THREAT WITH
FREEZING LEVELS AROUND 10K FT. WIND MAY ALSO BE A FACTOR WITH TIME
AS STORMS WILL LIKELY ORGANIZE INTO A LINE ALONG THE FRONT AFTER
DARK. THANKFULLY THE FRONT THE MOVE FAIRLY QUICKLY WITH STORMS
EXITING THE AREA BY MIDNIGHT.
THURSDAY...HIGH PRESSURE MOVES IN DRYING OUT THE AIRMASS BRINGING
COOLER AIR BACK INTO THE PICTURE.
FRI AND SAT...HIGH PRESSURE MOVES OFF ON FRI BUT A DRY EASTERLY FLOW
WILL HELP TO DELAY THE ONSET OF PRECIPITATION UNTIL LATER IN THE
DAY. LOW PRESSURE DEVELOPING TO OUR WEST WILL SPREAD RAIN INTO THE
AREA ON FRIDAY. EASTERLY WINDS WILL KEEP THE DEEP MOISTURE SOUTH OF
THE REGION AND THUS INSTABILITY WILL BE NIL. AS A
CONSEQUENCE...CLOUDS AND SCATTERED RAIN SHOWERS WILL HELP TO KEEP
TEMPS COOL.
SUN THRU WED...POOR CONTINUITY BETWEEN SUCCESSIVE GFS RUNS WITH
PREVIOUS RUN PROGRESSIVE WITH UPPER LOW OVER SD WHILE LATEST RUN
OVER CA. FORTUNATELY CONSENSUS BETWEEN OTHER LONG RANGE MODELS IN
AGREEMENT WITH LATEST GFS KEEPING REGION IN GENERAL SW FLOW ALOFT
THROUGH PERIOD. WITH SW FLOW ALOFT AND BAROCLINIC ZONE OVER FA TOUGH
TO PICK OUT ANY POTENTIAL RAIN FREE DAY THROUGH PERIOD. MAIN
INSTABILITY TO OUR SOUTH SO WILL MAINTAIN SHRA. DOES APPEAR TO BE
HIGH NOSING INTO FA DAY SEVEN SO WILL BE OPTIMISTIC AND GO DRY.
BAROCLINIC ZONE WILL CAUSE TEMPERATURE GRADIENT FROM N-S. CLOUDS
WILL ALSO HAVE BEARING ON TEMPERATURE HOWEVER LOOKS LIKE BLO AVERAGE
PERIOD.
&&
.FGF WATCHES/WARNINGS/ADVISORIES...
ND...SEVERE THUNDERSTORM WATCH NORTH OF A MAYVILLE TO COOPERSTOWN
LINE UNTIL 8 PM.
MN...RIVER FLOOD WARNING FOR TWO RIVERS AT HALLOCK. AREAL FLOOD
WARNING FOR ROSEAU AND MARSHALL COUNTIES THROUGH TODAY.
&&
JCA/VOELKER
Hazardous weather outlook, May 19, 5:50 AM CST, 10 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
650 AM CDT WED MAY 19 2004
MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-191400-
BARNES-BENSON-CASS-CAVALIER-CLAY-EAST BECKER-EAST MARSHALL-
EAST OTTER TAIL-EAST POLK-EASTERN WALSH COUNTY-EDDY-GRAND FORKS-
GRANT-GRIGGS-HUBBARD-KITTSON-LAKE OF THE WOODS-MAHNOMEN-NELSON-
NORMAN-NORTH BELTRAMI-NORTH CLEARWATER-PEMBINA-PENNINGTON-RAMSEY-
RANSOM-RED LAKE-RICHLAND-ROSEAU-SARGENT-SOUTH BELTRAMI-
SOUTH CLEARWATER-STEELE-TOWNER-TRAILL-WADENA-WEST BECKER-
WEST MARSHALL-WEST OTTER TAIL-WEST POLK-WESTERN WALSH COUNTY-WILKIN-
650 AM CDT WED MAY 19 2004
...SEVERE THUNDERSTORMS ARE EXPECTED ACROSS EASTERN NORTH DAKOTA...
NORTHWEST AND WEST CENTRAL MINNESOTA THIS AFTERNOON INTO TONIGHT...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH DAKOTA...WEST
CENTRAL AND NORTHWEST MINNESOTA.
.DAY ONE...TODAY AND TONIGHT
A SLIGHT RISK OF SEVERE WEATHER EXISTS FOR EASTERN NORTH
DAKOTA...NORTHWEST AND WEST CENTRAL MINNESOTA THIS AFTERNOON INTO
TONIGHT. THE SEVERE WEATHER IS EXPECTED TO START AFTER 1 PM...AND
SHOULD DIMINISH BEFORE MIDNIGHT. DAMAGING WINDS...LARGE HAIL AND
LOCALLY HEAVY RAIN ARE THE MAIN THREATS.
AN AREA OF LOW PRESSURE MOVING THROUGH THE REGION TODAY WILL AID IN
ATMOSPHERIC DESTABLIZATION...WITH A COLD FRONT EXPECTED TO BE THE
PRIMARY FOCUS FOR SEVERE THUNDERSTORM DEVELOPMENT THIS AFTERNOON AND
TONIGHT.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
THERE IS A CHANCE FOR THUNDERSTORMS ON FRIDAY AFTERNOON.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NECESSARY THIS AFTERNOON AND EVENING.
NG
Event by event
27 hail, 14 tornado, 1 thunderstorm wind. Local standard time, as filed.
Tornado, Griggs
- When
- May 19, 3:50 PM CST to 3:54 PM CST
- Where
- Griggs County, 4 mi WNW of Binford
- Rating
- F2
- Path length
- 3 mi
- Path width
- 200 yd
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 47.733, -97.767
A pole barn was blown into some trees, a machine shed was demolished, and major tree damage occurred with this tornado. Members of a family were in a farm yard watching this tornado develop, and rushed to their basement just before the tornado hit.
Hail, Griggs
- When
- May 19, 3:53 PM CST
- Where
- Griggs County, 4 mi NNE of Binford
- Measured
- 2 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 47.783, -97.650
Tornado, Griggs
- When
- May 19, 3:57 PM CST to 3:59 PM CST
- Where
- Griggs County, 1 mi SE of Binford
- Rating
- F0
- Path length
- 0.1 mi
- Path width
- 25 yd
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 47.583, -98.433
Multiple funnels periodically touched the ground.
Hail, Towner
- When
- May 19, 4:19 PM CST
- Where
- Towner County, 9 mi NW of Cando
- Measured
- 2.5 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 47.617, -98.317
Hail, Towner
- When
- May 19, 4:20 PM CST
- Where
- Towner County, 4 mi W of Bisbee
- Measured
- 2.5 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 47.550, -98.333
Hail, Griggs
- When
- May 19, 4:20 PM CST
- Where
- Griggs County, 15 mi NNE of Cooperstown
- Measured
- 2 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 48.583, -99.333
Hail, Towner
- When
- May 19, 4:21 PM CST
- Where
- Towner County, Bisbee
- Measured
- 2.5 in hail
- Reported by
- NEWSPAPER
- Coordinates
- 48.067, -97.233
The hail broke two windows on the west side of a home.
Hail, Towner
- When
- May 19, 4:22 PM CST
- Where
- Towner County, 1 mi SE of Bisbee
- Measured
- 1.75 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 48.617, -99.467
Tornado, Towner
- When
- May 19, 4:25 PM CST to 4:26 PM CST
- Where
- Towner County, 5 mi SSE of Bisbee
- Rating
- F1
- Path length
- 4 mi
- Path width
- 150 yd
- Reported by
- GENERAL PUBLIC
- Coordinates
- 47.650, -98.000
A tornado blew down several evergreens, tore a barn door off, and knocked a grain auger into a grain bin.
Hail, Ramsey
- When
- May 19, 4:30 PM CST
- Where
- Ramsey County, Garske
- Measured
- 0.75 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 48.600, -99.367
Tornado, Nelson
- When
- May 19, 4:35 PM CST to 4:36 PM CST
- Where
- Nelson County, 4 mi E of Aneta
- Rating
- F0
- Path length
- 0.5 mi
- Path width
- 25 yd
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 48.550, -99.333
The tornado was near the Nelson-Grand Forks county line.
Tornado, Grand Forks
- When
- May 19, 4:36 PM CST to 4:37 PM CST
- Where
- Grand Forks County, 14 mi W of Northwood
- Rating
- F0
- Path length
- 0.5 mi
- Path width
- 25 yd
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 48.367, -98.867
The tornado was near the Grand Forks-Nelson county line.
Hail, Towner
- When
- May 19, 4:40 PM CST
- Where
- Towner County, 9 mi NE of Cando
- Measured
- 2 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 47.683, -97.900
Hail, Grand Forks
- When
- May 19, 4:40 PM CST
- Where
- Grand Forks County, 9 mi W of Northwood
- Measured
- 1.75 in hail
- Reported by
- NEWSPAPER
- Coordinates
- 47.917, -97.050
Hail, Grand Forks
- When
- May 19, 4:41 PM CST
- Where
- Grand Forks County, 5 mi NW of Northwood
- Measured
- 1.75 in hail
- Reported by
- NEWSPAPER
- Coordinates
- 48.617, -99.383
Hail, Grand Forks
- When
- May 19, 4:48 PM CST
- Where
- Grand Forks County, Northwood
- Measured
- 1 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 47.733, -97.867
Tornado, Grand Forks
- When
- May 19, 4:51 PM CST
- Where
- Grand Forks County, 20 mi SW of Grand Forks Afb
- Rating
- F0
- Path length
- 0.5 mi
- Path width
- 25 yd
- Reported by
- OTHER FEDERAL AGENCY
- Coordinates
- 48.583, -99.067
The tornado was reported by GFAFB personnel.
Hail, Pembina
- When
- May 19, 4:55 PM CST to 4:57 PM CST
- Where
- Pembina County, Walhalla
- Measured
- 0.75 in hail
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 47.733, -97.567
Hail, Ramsey
- When
- May 19, 4:55 PM CST
- Where
- Ramsey County, Starkweather
- Measured
- 0.75 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 47.750, -97.700
Hail, Cavalier
- When
- May 19, 4:55 PM CST
- Where
- Cavalier County, 6 mi SW of Alsen
- Measured
- 0.75 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 48.917, -97.900
Hail, Cavalier
- When
- May 19, 5:00 PM CST
- Where
- Cavalier County, 2 mi S of Calio
- Measured
- 0.75 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 48.450, -98.883
Hail, Grand Forks
- When
- May 19, 5:03 PM CST
- Where
- Grand Forks County, 1 mi E of Northwood
- Measured
- 1 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 48.567, -98.800
Hail, Ramsey
- When
- May 19, 5:03 PM CST
- Where
- Ramsey County, 3 mi W of Hampden
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 48.600, -98.917
Hail, Pembina
- When
- May 19, 5:10 PM CST
- Where
- Pembina County, Neche
- Measured
- 0.88 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 47.733, -97.550
Hail, Walsh
- When
- May 19, 5:10 PM CST
- Where
- Walsh County, 5 mi S of Fairdale
- Measured
- 1 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 48.533, -98.717
Hail, Ramsey
- When
- May 19, 5:15 PM CST
- Where
- Ramsey County, 6 mi W of Edmore
- Measured
- 1 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 48.983, -97.533
Tornado, Grand Forks
- When
- May 19, 5:18 PM CST
- Where
- Grand Forks County, 5 mi E of Northwood
- Rating
- F0
- Path length
- 0.1 mi
- Path width
- 25 yd
- Reported by
- GENERAL PUBLIC
- Coordinates
- 48.417, -98.233
A brief touchdown was reported.
Tornado, Pembina
- When
- May 19, 5:20 PM CST to 5:23 PM CST
- Where
- Pembina County, Leroy
- Rating
- F2
- Path length
- 0.7 mi
- Path width
- 150 yd
- Reported by
- NWS STORM SURVEY
- Coordinates
- 48.417, -98.583
Four trailer homes were blown over and a repair shop had extensive roof damage. Trees and power lines were blown down, interrupting electrical service. Two houses were also damaged. Most people in the trailer homes drove away prior to the tornado, having been alerted to the impending danger.
Hail, Grand Forks
- When
- May 19, 5:25 PM CST
- Where
- Grand Forks County, 1 mi W of Thompson
- Measured
- 0.75 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 47.733, -97.467
Tornado, Grand Forks
- When
- May 19, 5:39 PM CST
- Where
- Grand Forks County, 2 mi SW of Thompson
- Rating
- F0
- Path length
- 0.1 mi
- Path width
- 25 yd
- Reported by
- TRAINED SPOTTER
- Coordinates
- 48.917, -97.733
A brief touchdown was reported.
Tornado, Pembina
- When
- May 19, 5:40 PM CST
- Where
- Pembina County, 1 mi NW of Glasston
- Rating
- F0
- Path length
- 0.1 mi
- Path width
- 25 yd
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 47.783, -97.117
A brief touchdown was reported.
Tornado, Pembina
- When
- May 19, 5:40 PM CST
- Where
- Pembina County, 2 mi S of Bathgate
- Rating
- F0
- Path length
- 0.1 mi
- Path width
- 25 yd
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 47.767, -97.133
A brief touchdown was reported.
Tornado, Walsh
- When
- May 19, 5:49 PM CST
- Where
- Walsh County, 8 mi WSW of Park River
- Rating
- F0
- Path length
- 0.1 mi
- Path width
- 25 yd
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 48.717, -97.467
The tornado touched down in an open field.
Hail, Walsh
- When
- May 19, 5:50 PM CST
- Where
- Walsh County, 3 mi W of Park River
- Measured
- 1.75 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 48.850, -97.467
Tornado, Pembina
- When
- May 19, 5:53 PM CST
- Where
- Pembina County, 5 mi S of Pembina
- Rating
- F0
- Path length
- 0.1 mi
- Path width
- 25 yd
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 48.350, -97.900
A brief touchdown was reported.
Hail, Walsh
- When
- May 19, 6:00 PM CST
- Where
- Walsh County, 6 mi NW of Park River
- Measured
- 0.75 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 48.400, -97.800
Hail, Walsh
- When
- May 19, 6:11 PM CST
- Where
- Walsh County, Grafton
- Measured
- 1 in hail
- Reported by
- GOVT OFFICIAL
- Coordinates
- 48.900, -97.250
Hail, Walsh
- When
- May 19, 6:23 PM CST
- Where
- Walsh County, 8 mi N of Grafton
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 48.467, -97.833
Thunderstorm Wind, Grand Forks
- When
- May 19, 6:35 PM CST
- Where
- Grand Forks County, 6 mi E of Thompson
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- GENERAL PUBLIC
- Coordinates
- 48.417, -97.400
Tornado, Cass
- When
- May 19, 6:44 PM CST to 6:51 PM CST
- Where
- Cass County, 3 mi SW of Durbin
- Rating
- F1
- Path length
- 1 mi
- Path width
- 50 yd
- Reported by
- GENERAL PUBLIC
- Coordinates
- 48.533, -97.400
Several trees were uprooted.
Hail, Grand Forks
- When
- May 19, 7:42 PM CST
- Where
- Grand Forks County, 3 mi W of Manvel
- Measured
- 0.75 in hail
- Reported by
- GOVT OFFICIAL
- Coordinates
- 47.783, -96.967
Hail, Grand Forks
- When
- May 19, 8:00 PM CST
- Where
- Grand Forks County, Grand Forks
- Measured
- 0.75 in hail
- Reported by
- NWS EMPLOYEE(OFF DUTY)
- Coordinates
- 46.783, -97.200
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Minnesota, May 19, 2004$200,000 · F3 · 10 events
- Flash Flooding and Hail in Missouri, May 19, 2004$508,000 · 52 kt wind · 10 events
- Hail and Damaging Winds in Iowa, May 19, 2004$76,000 · 1.5 in hail · 12 events
- Hail in North Carolina, May 19, 2004$75,000 · 0.88 in hail · 1 event
- Tornado in North Dakota, May 19, 2004F1 · 1 event
- Damaging Wind in Virginia, May 19, 2004$18,000 · 65 kt wind · 1 event
- Flash Flooding and Hail in Kentucky, May 19, 20041 injured · 1 in hail · 5 events
- Flooding in Missouri, May 19 to 23, 200411 events
- High Wind in Oklahoma, May 19, 2004$12,000 · 61 kt wind · 4 events
- Hail in South Dakota, May 19, 20041.75 in hail · 7 events
- Flooding in Ohio, May 19, 20045 events
- Hail in Iowa, May 19, 20042.5 in hail · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5401739, 5401740, 5401091, 5401092, 5401093, 5401094, 5401197, 5401095, 5401096, 5401097, 5401098, 5401099, 5401100, 5401198, 5401199, 5401101, 5401102, 5401103, 5401104, 5401105, 5401106, 5401107, 5401108, 5401109, 5401110, 5401111, 5401112, 5401113, 5401114, 5401115, 5401116, 5401117, 5401187, 5401188, 5401189, 5401190, 5401191, 5401192, 5401193, 5401194, and more.